Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 74, NWS Dodge City, KS

May 31, 2010Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2010, 9:08 PM CDT for Seward County, Stevens County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2010, 9:08 PM CDT (02:08 UTC)
Expired
May 31, 2010, 9:51 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 9:11 PM CDTHAIL 0.883 Wsw Woods, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KDDC 010208
SVRDDC
KSC175-189-010300-
/O.NEW.KDDC.SV.W.0074.100601T0208Z-100601T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT MON MAY 31 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS...
  SOUTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS...

* UNTIL 1000 PM CDT

* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF WOODS...AND MOVING SOUTHEAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODS...
  LIBERAL...
  HAYNE...
  MAINLY RURAL AREAS OF SOUTHEASTERN STEVENS AND SOUTHWESTERN SEWARD
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3725 10119 3720 10080 3699 10079 3699 10138
TIME...MOT...LOC 0208Z 295DEG 22KT 3711 10117
WIND...HAIL <50MPH 1.00IN

$$

WRIGHT
2 follow-up statements
471 
WWUS53 KDDC 010235
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT MON MAY 31 2010

KSC175-189-010300-
/O.CON.KDDC.SV.W.0074.000000T0000Z-100601T0300Z/
STEVENS KS-SEWARD KS-
935 PM CDT MON MAY 31 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1000 PM CDT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED 6 MILES WEST OF LIBERAL...AND MOVING SOUTHEAST AT 
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIBERAL...
  HAYNE...
  MAINLY RURAL AREAS OF SOUTHEASTERN STEVENS AND SOUTHWESTERN SEWARD
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3700 10123 3722 10101 3720 10080 3699 10079
TIME...MOT...LOC 0234Z 292DEG 19KT 3706 10101
WIND...HAIL <50MPH 1.00IN

$$

WRIGHT
129 
WWUS53 KDDC 010251
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT MON MAY 31 2010

KSC175-189-010300-
/O.CAN.KDDC.SV.W.0074.000000T0000Z-100601T0300Z/
STEVENS KS-SEWARD KS-
951 PM CDT MON MAY 31 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND
SOUTHEASTERN STEVENS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3700 10123 3722 10101 3720 10080 3699 10079
TIME...MOT...LOC 0250Z 292DEG 19KT 3703 10091

$$

WRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:36 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 31, 6:36 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT MON MAY 31 2010

.UPDATE...
.AVIATION...
FOR THE 00Z TAFS...ONGOING CONVECTION OCCURRING OVER SE CO AND THE
PANHANDLE OF TX/OK SHOULD REMAIN SOUTH OF KDDC AND KGCK EARLY
TONIGHT BASED ON LOCATION OF THE SFC MOISTURE AXIS, STORM MOTION AND
BETTER MID LVL INSTAB. STILL HOWEVER AM NOT COMPLETELY UNABLE TO
RULE OUT A TSRA OR TWO MOVING INTO SW KS AFTER 03Z SO HAVE
DECIDED TO KEEP A MENTION OF VCTS IN THE TAFS OF DDC AND GCK
BETWEEN 3 AND 6Z.

ST/FG POTENTIAL...ALL THE MODELS KEEP THE WINDS UP OVERNIGHT WITH
THE LLVLS NOT AS MOIST AS THEY WERE EARLIER TODAY. WITH THIS IN
MIND WIDESPREAD FOG/ST IS NOT EXPECTED BUT SOME MVFR VSBYS WILL
STILL BE POSSIBLE FOR A SHORT PERIOD AROUND DAYBREAK. -RB

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT MON MAY 31 2010/

DISCUSSION...

DAYS 1-2...

CONVECTION WILL BE THE MAIN FORECAST CONCERN THROUGHOUT THE PERIOD.

NEAR ZONAL FLOW WAS IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS
AS OF 12Z, WITH A 50-70 KT JET AT 250MB EXTENDING FROM CO INTO
NEB/KS. FAIRLY GOOD MID AND LOW LEVEL MOISTURE HAS KEPT CENTRAL
AND EASTERN PORTIONS OF THE CWA UNDER CLOUDS THROUGH THE MIDDLE OF
THIS AFTERNOON, ALTHOUGH THEY ARE ON A DOWNWARD TREND. A
STATIONARY BOUNDARY DOWN OVER OK AND THE TX PANHANDLE AT 15Z THIS
MORNING HAS WEAKENED AND STARTED TO LIFT NORTH. SHORT FUSE
COMPOSITE AND SPC MESO ANALYSIS SHOW 2500-3000 J/KG CAPE IN
NORTHEASTERN NM AND SOUTHEASTERN CO, AND STORMS HAVE ALREADY
STARTED TO DEVELOP IN THAT AREA AT 18-19Z. FURTHER EAST OVER KS,
WE ARE STILL STRONGLY CAPPED, BUT THAT WILL BE CHANGING NEAR
EHA/LBL OVER THE NEXT FEW HOURS AS DAYTIME HEATING CONTINUES.

STORM MOTION SO FAR HAS BEEN VERY SLOW, WITH THE STORMS IN CO NOT
MOVING MUCH FURTHER EASTWARD AT ALL. HOWEVER, STORM RELATIVE FLOW
WILL PICK UP AFTER 00Z TONIGHT, SO THINK THAT THE GOING FORECAST
OF STORMS MOVING INTO OUR SOUTHWESTERN COUNTIES THIS EVENING AND
THEN FURTHER EASTWARD LATER ON STILL SEEMS REASONABLE. THIS FITS
WITH THE NAM AND ECMWF SOLUTIONS, AND HAVE DISCOUNTED THE GFS AS
IT SEEMS TO HAVE ONLY A SMALL AMOUNT OF QPF IN OUR NORTH. NAM HAS
MUCAPE VALUES AROUND 2000 J/KG THIS EVENING, AND WITH THE LOW
LEVEL JET KICKING IN, A SEVERE MCS WITH HAIL AND WIND WILL
DEFINITELY BE A POSSIBILITY, MAINLY OVER OUR SOUTHERN COUNTIES.
MADE ONLY A FEW MINOR TWEAKS TO OUR GOING POPS, AND WILL TAKE A
SECOND LOOK AT RADAR TRENDS BEFORE PUBLISHING AND SENDING THEM
OUT. LINGERING CLOUDS AND WARMING AIR MOVING IN BEHIND THE FRONT
WILL HELP KEEP LOWS TONIGHT MORE MILD THAN LAST NIGHT, STAYING IN
THE 60S.

NEAR ZONAL FLOW WILL CONTINUE INTO TOMORROW, WITH A VERY WEAK
SHORTWAVE APPROACHING THE NORTHERN PLAINS. THE FRONTAL BOUNDARY
WILL BE OVER NORTHWESTERN KS, BUT THERE SHOULD BE A DRYLINE
SOMEWHERE NEAR THE TROUGH AXIS IN OUR WESTERN COUNTIES. THERE
SHOULD BE A DECENT AMOUNT OF SUNSHINE, AND WITH 850MB TEMPS IN THE
UPPER 20S TO LOW 30S AND SOUTH WINDS PROVIDING PLENTY OF MIXING,
HIGHS WILL BE WELL INTO THE 90S. 700MB TEMPS WILL ALSO BE ON A
WARMING TREND, GETTING INTO THE 12-15 C RANGE. MODEL SOUNDINGS
HAVE 1500-2000 J/KG NEAR THE DRYLINE, AND THERE SEEMS TO BE SOME
DECENT UVV WITH THE WEAK SHORTWAVE COMING OUT. THUS, INCLUDED SOME
LOW POPS FOR OUR WEST TUESDAY AFTERNOON AND EVENING JUST IN CASE
SOMETHING ISOLATED GOES UP ALONG THE DRYLINE. MORE WIDESPREAD
CONVECTION WILL BE TO OUR NORTH TUESDAY NIGHT, WITH SOME CLIPPING
OF OUR NORTHERN COUNTIES POSSIBLE. LOWS TUESDAY NIGHT WILL AGAIN
BE FAIRLY MILD WITH MOIST DEWPOINTS AND SOME MIXING, SO READINGS
SHOULD STAY IN THE 60S TO LOW 70S.

ANOTHER UPPER SHORTWAVE TROUGH WILL BEGIN TO STRENGTHEN AS IT
MOVES TOWARDS THE PLAINS ON WEDNESDAY. THE BULK OF THE SYNOPTIC
SCALE LIFT WITH THIS FEATURE WILL BE TO OUR NORTH. HOWEVER, IT
SHOULD HELP PUSH A COLD FRONT BACK DOWN INTO THE CWA DURING THE
DAY ON WEDNESDAY. HIGHS WILL BE COOLER ACROSS ALL BUT OUR FAR
SOUTHEASTERN COUNTIES, WITH READINGS BACK DOWN INTO THE 80S.
CONVECTION COULD ALSO BEGIN TO DEVELOP ALONG THE BOUNDARY BY
AFTERNOON, SO INCLUDED SOME POPS ACROSS OUR CENTRAL AND SOUTHERN
CWA FOR THAT POSSIBILITY.

DAYS 3-7...

THE MEDIUM RANGE MODELS SHOW A ZONAL PATTERN OVER NORTH AMERICA WITH
THE MAIN BELT OF WESTERLIES EXTENDING ACROSS THE NORTHERN CONUS.
THIS TYPE OF PATTERN CAN BE CONDUCIVE TO REPEATED OPPORTUNITIES FOR
THUNDERSTORMS THAT DEVELOP ALONG THE FRONT RANGE DURING THE
AFTERNOON HOURS AND MOVE OUT ACROSS THE HIGH PLAINS INTO THE EVENING
AND NIGHTTIME HOURS. HOWEVER...THE MODELS ARE NOT GOING TO DO A VERY
GOOD JOB PICKING UP ON THESE EVENTS. THE ECMWF IS SHOWING A FEW
FRONTAL PASSAGES AROUND FRIDAY NIGHT AND AGAIN ON SUNDAY NIGHT INTO
MONDAY. WHILE THE TIMING OF THESE EVENTS IS OBVIOUSLY IN QUESTION
WOULD LIKE TO HAVE SOME POPS IN THE FORECAST AROUND NEXT WEEKEND
GIVEN THE POTENTIAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  97  67  87 /  60  10  10  20
GCK  61  96  65  85 /  50  20  20  20
EHA  60  94  62  86 /  50  20  20  20
LBL  64  96  65  87 /  60  20  20  20
HYS  64  96  66  83 /  30  10  20  20
P28  69  95  69  93 /  60  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 4:04 AM CDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT MON MAY 31 2010

KSZ030-031-043>046-061>066-074>081-084>090-011000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT MON MAY 31 2010 /304 AM MDT MON MAY 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEASTERN
COLORADO LATE THIS AFTERNOON AND MOVE INTO SOUTHWEST AND SOUTH
CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER
SIZE...DAMAGING WINDS GREATER THAN 60 MPH...ALONG WITH AREAS OF
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY LATE AFTERNOON
IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS...AND A SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS MUCH OF SOUTHWEST AND SOUTH
CENTRAL KANSAS FRIDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING
IN FAR SOUTHWEST KANSAS...THEN ACROSS THE REST OF SOUTHWEST AND
SOUTH CENTRAL KANSAS OVERNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/24

In the hours before

Special weather statement, May 31, 9:03 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT MON MAY 31 2010

KSZ085-086-010245-
SEWARD-STEVENS-
903 PM CDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND
SOUTHWESTERN SEWARD COUNTIES...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUGOTON...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3721 10132 3723 10101 3699 10087 3699 10140
      3699 10141
TIME...MOT...LOC 0203Z 295DEG 22KT 3713 10121

WRIGHT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:03 PM CDTSpecial Weather StatementDDCStevens42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.